North Dakota, 2006

Hail in North Dakota, August 20, 2006

August 20, 2006 · NWS FGF · 8 events in 4 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 2:14 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 2:14 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
314 PM CDT SUN AUG 20 2006

.SHORT TERM...
KIND OF A COMPLICATED NEAR TERM FORECAST TODAY...WITH THE MAIN
CHALLENGE ONCE AGAIN REGARDING CONVECTION TONIGHT. WILL USE A
MODEL BLEND TODAY FOR THE FORECAST.

TONIGHT...AT 19Z...SFC MAP SHOWS A TROUGH JUST WEST OF A KMOT TO
KBIS LINE. HARDLY ANY CLOUDS AT ALL RIGHT ALONG OR BEHIND THE SFC
TROUGH. MODELS HAVE BEEN TRYING TO SAY IT WILL BE A COLD FRONTAL
PASSAGE...BUT AM HARD PRESSED TO FIND A COLD FRONT. VISIBLE
SATELLITE IMAGERY AND CANADIAN RADARS DO SHOW SOME ENHANCED
CONVECTIVE DEVELOPMENT ALONG A LAKE WINNIPEG TO BRANDON (MB) TO
ESTEVAN (SK) LINE...WHERE THE LATEST RUC SHOWS THE BEST 925-
850MB COLD ADVECTION. THEREFORE THIS IS LIKELY THE TAIL END OF THE
COLD FRONT WITH THE TROUGH EXTENDING SOUTH OF THAT AREA. RUC DOING
A DECENT JOB WITH THE SFC FEATURES...AND IT FORECASTS THE
TROUGH/FRONT TO A KDVL TO EAST OF KBIS LINE BY 00Z...AND THEN
QUICKLY INTO THE EASTERN HALF OF OUR FA AFTER 06Z. THE IS PRETTY
QUICK TIMING...WHICH DOES SEEM TO BE THE TREND TODAY. THERE HAS
BEEN SOME ELEVATED CONVECTION ALL DAY OVER CENTRAL AND EASTERN ND.
AT 850 MB...THE RUC SHOWED A SOMEWHAT WEAK JET (AROUND 30 KTS)
WITH WARM ADVECTION AND A THIN RIBBON OF MOISTURE. JUST ENOUGH TO
MAINTAIN SOME WEAK CONVECTION. THRU MIDNIGHT...MAIN QUESTION IS
WHETHER ANY CONVECTION CAN BECOME SFC BASED. THERE IS A THIN
RIBBON OF 60F SFC DEW POINTS THAT EXTEND UP TOWARD KBIS/KJMS. SPC
HOURLY MESOANALYSIS SHOWS THE BEST CRAVEN/BROOKS SIGNIFICANT
SEVERE PARAMETER SOUTH OF KBIS. THIS COULD BE THE AREA TO WATCH
FOR SFC BASED CONVECTION THIS EVENING...AND AN SWOMCD (CONVECTIVE
DISCUSSION) HAS BEEN ISSUED FOR THIS AREA. THINK THE ONGOING WEAK
ELEVATED CONVECTION WILL CONTINUE AHEAD OF THE TROUGH OVER OUR FA
THRU THE EVENING. CONVECTION ALONG THE COLD FRONT IN CANADA SO FAR
LOOKS PRETTY WEAK. AFTER MIDNIGHT...WILL ONLY MAINTAIN A SLIGHT
CHANCE OF RAIN IN THE FAR SOUTHEAST FA.

MON/MON NIGHT...NEXT SFC HIGH BUILDS SOUTH WITH COOL AND DRY
WEATHER EXPECTED.

TUE/WED...TUE LOOKS CONTINUED QUIET AS RETURN FLOW ONCE AGAIN
ESTABLISHES ITSELF. NEXT CHANCE OF RAIN COMES TUE NIGHT INTO
WED...AS ANOTHER ROUND OF ELEVATED CONVECTION. HAVE BEEN WATCHING
THIS EVENT FOR SEVERAL DAYS NOW...ALL DEPENDS WHERE THE SFC
FEATURES SET UP. GFS CONTINUES TO SHOW THE LOW DEVELOPING OVER THE
WESTERN DAKOTAS WITH A WARM FRONT EAST OF IT. CONVECTION COULD GET
GOING TUE NIGHT NORTH OF THIS BOUNDARY. CHANCES THEREFORE WOULD
LOOK A BIT BETTER ACROSS OUR NORTHERN FA. THE SOUTHERN FA COULD BE
DEALING WITH CAPPING ISSUES.

.LONG TERM (THU-SUN)...
LONG RANGE MODELS ARE SIMILAR WITH OVERALL 500MB PATTERN...BUT
STILL DO HAVE SOME TIMING DIFFERENCES. ALL THE MODELS MOVE A
SHORTWAVE THROUGH THE 500MB FLOW IN CONJUNCTION WITH A SURFACE LOW
PRESSURE SYSTEM IN THE THU TO SAT TIME FRAME...BUT DIFFER ON
WHEN...SO KEPT WITH FORECAST CONTINUITY OF THU AND FRI...AND KEPT
SAT DRY AT THIS TIME. AS FAR AS TEMPS... EXPECT TO REMAIN NEAR
NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/NG
Hazardous weather outlook, Aug 20, 5:28 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT SUN AUG 20 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
628 AM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT FOR AREAS
ALONG AND SOUTH OF A VALLEY CITY TO FARGO TO PARK RAPIDS LINE.
NONE OF THE STORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD.
EXACT DETAILS WITH RESPECT TO STORM INTENSITY...AREAL COVERAGE
AND RAINFALL POTENTIAL ARE NOT CLEAR CUT AT THE CURRENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Cavalier

When
August 20, 4:28 PM CST
Where
Cavalier County, 6 mi W of Hannah
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.967, -98.817

Hail, Cavalier

When
August 20, 5:25 PM CST
Where
Cavalier County, 3 mi N of Langdon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.800, -98.367

Hail, Cavalier

When
August 20, 6:15 PM CST
Where
Cavalier County, Nekoma
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.583, -98.367

Golfball sized hail covered the ground.

Hail, Ramsey

When
August 20, 6:20 PM CST to 6:40 PM CST
Where
Ramsey County, 7 mi NE of Edmore
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.483, -98.350

Substantial crop damage occurred.

Hail, Walsh

When
August 20, 6:30 PM CST
Where
Walsh County, Fairdale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.483, -98.233

Hail covered the ground.

Hail, Ramsey

When
August 20, 7:00 PM CST
Where
Ramsey County, 3 mi W of Lawton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.300, -98.433

Hail, Ramsey

When
August 20, 7:20 PM CST
Where
Ramsey County, 3 mi W of Brocket
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.217, -98.417

Hail, Nelson

When
August 20, 7:30 PM CST
Where
Nelson County, 10 mi N of Lakota
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.183, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530872, 5530873, 5530874, 5530875, 5530876, 5530877, 5530878, 5530879.